What is Hypoglycaemia?
Also known as a ‘hypo,’ hypoglycaemia is when blood glucose levels are too low. The condition can occur when someone doesn’t have a correct balance between medication, food and physical activity. For example, too much medication and not enough food can lead to a hypo.
Not everyone with diabetes will have a hypo but they are still important to recognise. Symptoms include:
- Trembling/feeling shaky
- Being anxious/irritable
- Going pale
- Palpitations/fast pulse
- Tingling sensation in the lips
- Blurred sight
- Feeling tearful
- Lack of concentration
A mild hypo can be easily treated by eating or drinking fast acting carbohydrates like glucose tablets, chocolate or any other sweets, sugary fizzy drinks or fruit juice. Around 15 – 20g should be consumed and it is a good idea to have any of these items to hand just in case.
After 15-20 minutes, a blood test should be taken to check if blood glucose levels have returned to normal. Severe hypos will require hospital treatment. For example, if a person loses consciousness or has a seizure for more than 5 minutes, an ambulance should be called. Severe hypos can also be treated with a glucagon injection kit, if one is available to hand.